Erectile Dysfunction and Melanoma?

Sildenafil, usually marketed under the brand name 'Viagra,' is a very popular drug in the US and around the world for treating erectile dysfunction in men. A recent analysis of the pharmaceutical industry revealed that sildenafil was in the top fifty drugs purchased in the last quarter of 2013.  Rather disturbing then, as Rick and I discuss on PodMed this week, that a JAMA Internal Medicine study reveals a possible association between the use of sildenafil and melanoma.  Yikes!  What's up with that?

The paper cites the fact that almost 80,000 new cases of melanoma will occur this year in the US alone, and that while the pathways underlying disease initiation and progression are complex, the RAS/RAF/MEK/ERK pathway is known to be important in most of them. Moreover, 50% of melanoma tumors have BRAF mutations, leading to elevated kinase activity.  The enzyme PDE5a is a downstream target of BRAF, downregulating it and allowing conditions that favor tumor growth. Lo and behold, sildenafil also targets the same enzyme! Thus the "smoking gun" or biological plausibility we all like to see when examining studies of this nature most definitely exists.

To investigate the association between sildenafil use and melanoma, data from the Health Professionals Follow-Up Study was utilized.  This study began with almost 52,000 US male health professionals enrolled in 1986. Over 90% of them have been faithful through biennial follow-up questionnaires over the interim. This study examined sildenafil use and both melanoma and non-melanoma skin cancers. Data regarding ability to achieve and maintain erection was gathered as well as skin characteristics such as number of moles, natural hair color, number of blistering sunburns, state of residence, and family history of melanoma.

The study identified 142 melanoma, 580 squamous cell , and 3030 basal cell cases during follow-up. Recent sildenafil use at baseline was significantly associated with an increased risk of subsequent melanoma with a multivariate-adjusted hazard ratio of 1.84, or almost twice the risk.  No such association was seen for either squamous or basal cell cancers. Erectile function itself was not associated with an altered risk of melanoma. Men who used sildenafil were likely to be older, weigh more, and have a history of severe or blistering sunburns.

As Rick is quick to point out, this study only provides an association, and therefore clearly needs follow up in the form of a prospective study, but we also agree that since many of the sildenafil prescriptions written nationally, and we suspect internationally, come from primary care physicians, a whole-body skin examination is also in order, with regular repeats while sildenafil is taken, and even after use ceases, as this study found an association with ever-use and melanoma risk as well.

Other topics this week include motion in people with paraplegia in Brain, zinc and colds in JAMA, and shock wave therapy for tendonitis in Annals of Internal Medicine.  Until next week, y'all live well.

VN:F [1.9.17_1161]
Rating: 0.0/5 (0 votes cast)
2 Comments

{ 1 trackback }

Erectile Dysfunction Treatment And Melanoma – Jake D Fisher
June 28, 2016 at 2:52 am

{ 1 comment… read it below or add one }

Comments

menhealth.yzi.me April 19, 2014 at 1:14 pm

This is serious! Trying to solve one health issue and contacting probably a more severe one! I hope the manufacturers of Sildenafil are aware of these new findings and should try to make their drugs for erectile dysfunction safer. Melanoma is not a disease to joke with.

Thanks for this article. I should warn my friends about taking these medications without consulting a doctor before they take it.

Reply

Leave a Comment

You can use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Johns Hopkins Medicine does not necessarily endorse, nor does Johns Hopkins Medicine edit or control, the content of posted comments by third parties on this website. However, Johns Hopkins Medicine reserves the right to remove any such postings that come to the attention of Johns Hopkins Medicine which are deemed to contain objectionable or inappropriate content.

Previous post:

Next post: